PHARMACY

Stake in drug-testing contractor purchased in $3 billion-plus deal

BY Adam Kraemer

NEW YORK In a deal worth a reported $3 billion-plus, One Equity Partners’ stake in drug trial manager Quintiles Translational is being sold to its chief executive and other buyout firms, including Bain Capital and TPG Capital, according to The New York Times.

Dennis Gillings, founder of Quintiles and its chief executive officer and chairman, has teamed up with Bain and TPG to take control of the stake from One Equity, the private equity arm of JPMorgan Chase, which also sponsored the company’s $1.7 billion buyout in 2003.

Gillings had previously offered to buy the company in 2002 for $1.3 billion, but that number was rejected as being too low.

Quintiles, based in Research Triangle Park, N.C., has more than 19,000 employees. At the time of its founding in 1982, Gillings was a professor of biostatistics at the University of North Carolina. The company went public in 1994.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

POLLS

Which area of the industry do you think Amazon’s entry would shake up the most?
PHARMACY

Regeneron, Sanofi-Aventis announce $312 million stock sale

BY Drew Buono

TARRYTOWN, N.Y. The biopharmaceutical company Regeneron Pharmaceuticals said yesterday that it closed a $312 million common stock sale in connection with its antibody development partnership with drug maker Sanofi-Aventis, according to published reports.

As previously agreed, Regeneron said it closed the sale of 12 million newly issued shares to Sanofi-Aventis at $26 per share. The stock purchase is part of the partnership agreement, which the companies signed Nov. 28, to discover, develop and market certain antibodies.

With the proceeds of the equity sale and an $85 million upfront payment received from Sanofi-Aventis earlier this month, Regeneron expects to end the year with $840 million to $850 million in cash and securities.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

POLLS

Which area of the industry do you think Amazon’s entry would shake up the most?
PHARMACY

FDA stresses safety information for fentanyl patch

BY Drew Buono

WASHINGTON The Food and Drug Administration has issued its second safety warning about all fentanyl transdermal patches. In July 2005, the agency issued a similar warning stating that the directions on the label and on the package insert should be followed exactly in order to avoid an overdose.

The FDA, though, is still receiving reports of deaths and life-threatening side effects from doctors after hearing that the medication has been inappropriately prescribed or patients have incorrectly used them, for example, patients replacing the patch more frequently than directed in the instructions. The patch contains the opioid fentanyl, which is a powerful narcotic. The patch is approved for the treatment of persistent, moderate-to-severe pain in patients who have become opioid tolerant. The drug is usually prescribed for cancer patients.

In its Public Health Advisory and Health Care Professional Sheet published today, the FDA stressed the following safety information:

  • Fentanyl patches are only for patients who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines. The patches are not to be used to treat sudden, occasional or mild pain, or pain after surgery. 
  • Health care professionals who prescribe the fentanyl patch, and patients who use it, should be aware of the signs of fentanyl overdose: trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, patients should get medical attention right away. 
  • Patients prescribed the fentanyl patch should tell their doctor, pharmacist and other health care professionals about all the medicines that they take. Some medicines may interact with fentanyl, causing dangerously high fentanyl levels in the blood and life-threatening breathing problems. 
  • Patients and their caregivers should be told how to use fentanyl patches. This important information, including instructions on how often to apply the patch, reapplying a patch that has fallen off, replacing a patch, and disposing of the patch, is provided in the patient information that comes with the fentanyl patch. 
  • Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death. Patients should not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds or take hot baths or sunbathe while wearing a patch. A patient or caregiver should call the patient’s doctor right away if the patient has a temperature higher than 102 degrees while wearing a patch. 

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

POLLS

Which area of the industry do you think Amazon’s entry would shake up the most?